Washington, 2016

Heavy Snow in Washington, January 3 to 4, 2016

January 3 to 4, 2016 · NWS OTX · 19 events in 6 counties and zones

A cold airmass remained in place over Eastern Washington had a number of weak weather disturbances overrun it from a warmer south to north approach. This produced heavy snow with very low water equivalency over much of North Central Washington with lighter amounts to the east.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold airmass remained in place over Eastern Washington had a number of weak weather disturbances overrun it from a warmer south to north approach. This produced heavy snow with very low water equivalency over much of North Central Washington with lighter amounts to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 3:44 PM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 3, 3:44 PM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
344 PM PST SUN JAN 3 2016

.SYNOPSIS...
Light snow will increase in the evening over much of Central and
Northeast Washington into the Idaho Panhandle. Periods of light
snow will linger into Tuesday and Wednesday. Temperatures will be
a bit warmer this week, but remain at or slightly below average.
Unsettled and cool conditions will continue for the next week.

&&

.DISCUSSION...
Tonight and Monday...A complex weather situation through Monday as
a pair of lows impact the region. A very slow moving closed low
over NW Washington will move northeast into southwest British
Columbia on Monday. Meanwhile another closed low off the
California coast is bringing an increased moisture from the
southwest. This warmer air from the southwest is overriding cold
air which will lead to increased isentropic ascent to generate
snow over most of the area. The strongest lift is progged by the
models to occur near and north of Interstate 90 and this is where
the highest snow amounts are forecast.

Winter weather advisories were expanded beyond North Central
Washington earlier to include the Northeast Washington valleys
and mountains, North Idaho Panhandle, the Columbia Basin, and
Spokane area.

Snow will increase this evening as isentropic lift increases and
the band of moisture stalls over Central and Northeast Washington
into the North Idaho Panhandle. This band of snow retreats to
areas of North Central Washington Monday afternoon (mainly
Okanogan Highlands and Cascades) as the low slowly drifts
northeast. The highest accumulations are expected north of
Interstate 90, with around 2 inches expected from George through
the Spokane area. North of I-90 snow amounts of 2-5 inches will be
more common as this is where the strongest isentropic lift is
being shown by the models. Some model guidance such as the NAM
suggest localized higher amounts could occur but confidence in
this is low. Further south downslope southeast winds on the
palouse will greatly reduce snow amounts here...with snow amounts
less than an inch expected. This same regime will also keep snow
amounts very light near the Foothills of the Blue Mountains,
Lewiston area, and Camas Prairie. The persist downslope southeast
winds will continue to moderate the air mass, with Pullman and
Lewiston expected to warm into the mid 30s Monday afternoon.
Elsewhere light northeast winds will mean the cold air will be
slower to moderate. JW

Monday night through Wednesday...This period will feature a
continued active and locally messy transition from the stagnant
inversion pattern to a more progressive pattern of minor but
noticeable waves and fronts...each capable and increasingly
likely to bring at least minor accumulations of snow to the
region...with the potential for some freezing rain and sleet in
the deep basin zones Tuesday and Tuesday night.

Tuesday night the upper low exiting off to the north will drag
its warm front through the northern zones with continued light
snow accumulations. This evolution will open the door for further
waves to pass through the region...with the next wave entering the
western zones Tuesday evening and transiting across the region to
the Idaho Panhandle by Wednesday afternoon. This
disturbance...fairly weak and shearing as it transits...will none-
the-less essentially eliminate the remaining subsidence
inversion...allow snow levels to begin rising mainly over the
southeastern zones...and bring a threat of sleet or freezing rain
to the deep basin as warm air begins to infiltrate northward in
the new southwest flow regime. Still...the northern valleys and
Cascades valleys as well as the northern zones tucked against the
Cascades will continue to harbor cold air trapped near the surface
with 1 to 3 inches of fresh snow possible...nothing major but a
reminder that active winter has returned after the week long dry
hiatus.

Wednesday night through Sunday...The extended forecast is quite
unsettled and relatively low confidence for any given day given
some substantial model differences between the GFS and ECMWF.
Where agreement exists is in the concept of keeping a broad trough
pattern over the region with the main polar storm track to the
south of the area. This argues for a seasonably cool and snow-
showery pattern especially for the favored upslope regions in the
Idaho panhandle and northeast Washington mountains...which will
feature at least a chance of snow each day. /Fugazzi

&&

.AVIATION...
00Z TAFS: A weak slow moving warm front laying from KYKM to KSZT
will promote bands of light to moderate snow with low MVFR or IFR
ceilings and vis over eastern Washington tonight. Low stratus
will also be common over the northern TAF sites and the deep basin
sites of KEAT and KMWH even after snow decreases after 06Z-08Z as
the warm front moves out to the north. Unsettled conditions will
remain through Monday with low stratus and possible snow showers
continuing...especially in the KGEG vicinity TAF sites and the
deep basin sites at KEAT and KMWH where moist and cool air will
continue to pool under an inversion. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        20  29  26  32  27  33 / 100  30  20  20  60  50
Coeur d'Alene  19  30  26  34  28  35 /  90  30  20  20  50  50
Pullman        28  36  28  35  29  35 /  20  10  10  20  50  50
Lewiston       27  35  30  39  31  39 /  10  10  10  20  50  40
Colville       19  29  26  33  29  36 /  90  70  60  30  60  50
Sandpoint      19  29  26  33  27  35 /  90  50  30  20  60  60
Kellogg        21  31  24  32  25  34 /  40  20  20  10  40  50
Moses Lake     18  27  25  31  27  34 /  80  50  20  40  50  20
Wenatchee      18  26  25  31  26  33 /  90  40  40  40  50  20
Omak           16  25  25  31  28  33 /  90  70  60  50  50  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 10 AM PST Monday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

     Winter Weather Advisory until 11 AM PST Monday for Northern
     Panhandle.

WA...Air Stagnation Advisory until 10 AM PST Monday for East Slopes
     Northern Cascades-Lower Garfield and Asotin Counties-Moses
     Lake Area-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Winter Weather Advisory until 1 PM PST Monday for Okanogan
     Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory until 11 AM PST Monday for Moses Lake
     Area-Northeast Mountains-Spokane Area-Upper Columbia Basin.

     Winter Weather Advisory until 7 PM PST Monday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Jan 3, 5:59 AM PST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
559 AM PST SUN JAN 3 2016

IDZ001-WAZ034>038-041>044-041500-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
559 AM PST SUN JAN 3 2016

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Accumulating snow will produce slick driving conditions over north
central and northeast Washington this afternoon into tonight. The
most significant accumulations are expected to occur in central
and north central Washington including Leavenworth...Wenatchee...
Waterville...Grand Coulee...Winthrop...Omak...and Republic.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Light snow will linger into Monday for the Methow Valley...Omak
area...and around Republic.

IDZ002>004-026-027-WAZ031>033-041500-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
559 AM PST SUN JAN 3 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 8 inches of snow in Chelan, WA.

Heavy Snow, Wenatchee Area

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 6.5 inches of snow 1 mile west southwest of Wenatchee, WA.

Heavy Snow, Okanogan Highlands

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained spotter reported 12 inches of snow 12 miles southwest of Republic, WA.

Heavy Snow, Okanogan Valley

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public reported 4 inches of snow in Tonasket, WA.

Heavy Snow, Okanogan Highlands

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public reported 6 inches of snow 4 miles northeast of Republic, WA.

Heavy Snow, Okanogan Highlands

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained spotter reported 4.8 inches of snow at Boyds, WA.

Heavy Snow, Wenatchee Area

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reorted 7 inches of heavy snow 2 miles south southeast of Wenatchee, WA..

Heavy Snow, Wenatchee Area

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Public
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A member of the public reported 6 inches of snow in East Wenatchee, WA.

Heavy Snow, Okanogan Highlands

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained spotter reported 6.1 inches of snow 8 miles north northeast of Republic, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A Coop observer reported 7.1 inches of snow in Holden Village, WA.

Heavy Snow, Waterville Plateau

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A coop observer reported 6 inches of snow in Waterville, WA.

Heavy Snow, Upper Columbia Basin

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A trained spotter reported 4.2 inches of snow 3 miles east southeast of Grand Coulee, WA.

Heavy Snow, Okanogan Highlands

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained spotter reported 4.8 inches of snow 10 miles northwest of Kettle Falls, WA.

Heavy Snow, Okanogan Valley

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A trained spotter reported 7.5 inches of snow 3 miles northeast of Brewster, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 7 inches of snow 1 mile northeast of Pershastin, WA.

Heavy Snow, Wenatchee Area

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 7 inches of snow 2 miles south of Wenatchee, WA.

Heavy Snow, Okanogan Valley

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public reported 6 inches of snow in Omak, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public reported 7 inches of snow in Leavenworth, WA.

Heavy Snow, Upper Columbia Basin

When
January 3, 7:00 PM PST to January 4, 1:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A coop observer reported 4 inches of snow at Hartline, WA.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606570, 606572, 606573, 606574, 606575, 606577, 606578, 606579, 606580, 606581, 606582, 606584, 606585, 606586, 606587, 606588, 606590, 606591, 606593.